Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Lake Charles, LA

August 24, 20225 counties in Texas; Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 24, 2022, 1:25 PM CDT for 5 counties in Texas; Calcasieu Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2022, 1:25 PM CDT (18:25 UTC)
Expired
Aug 24, 2022, 4:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 1:29 PM CDTFLASH FLOOD1 Sw Buna, TXLOCAL WATER LEVEL GAGE REPORTS WATER OUT OF THE BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS54 KLCH 241825
FFWLCH
LAC019-TXC199-241-245-351-361-242130-
/O.NEW.KLCH.FF.W.0032.220824T1825Z-220824T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
125 PM CDT Wed Aug 24 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  West Central Calcasieu Parish in southwestern Louisiana...
  Eastern Hardin County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...
  North Central Jefferson County in southeastern Texas...
  Southwestern Newton County in southeastern Texas...
  Northern Orange County in southeastern Texas...

* Until 430 PM CDT.

* At 125 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Orange, Lumberton, Vidor, Silsbee, Kountze, Evadale, 
  Buna, Mauriceville, Deweyville, Starks, Bevil Oaks, Rose City, 
  Pine Forest, Lakeview, Gist, Weiss Bluff, Wrights Settlement, 
  Devils Pocket and Hartburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3015 9430 3023 9430 3026 9431 3032 9440
      3042 9440 3047 9435 3051 9423 3051 9392
      3049 9373 3047 9375 3047 9371 3044 9370
      3040 9374 3040 9363 3034 9357 3026 9357
      3024 9363 3015 9371 3011 9379 3010 9421

FLASH FLOOD...RADAR INDICATED

$$

K. Kuyper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:51 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 24, 12:51 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1251 PM CDT Wed Aug 24 2022

...New AVIATION...

.UPDATE...
Issued at 918 AM CDT Wed Aug 24 2022

The wet pattern continues this morning with widespread light
showers with embedded heavier rainfall spread across much of
central, south central and southwest Louisiana. The general trend
from the latest high res guidance is for this activity to persist
over the next few hours with additional development across
southeast Texas through the early afternoon. This should be
followed by a gradual lowering of coverage through the evening. The
precip and cloud cover will once again hold afternoon highs in
the low to mid 80s.

Will evaluate the need to extend the flood watch further with the
afternoon package, but trends so far this morning make that a
likely proposition.

Jones

&&

.SHORT TERM...
(Today and tonight)
Issued at 215 AM CDT Wed Aug 24 2022

Scattered thunderstorms are redeveloping already this morning.
Radar estimates over the past 4 days from at some locations are 5
to 10", however most locations are 1 to 5" with lesser amounts
near the coast. The ground is generally saturated across a large
portion of the area, especially the northern zones.

A cold front remains stalled to the north with a very moist air
mass in place south of the boundary. PWATs are above the 90th
percentile. With the weak convergence and upper divergence in
place and the high moisture content, high rain chances are
anticipated. While guidance has seemed to somewhat overestimate
coverage, widespread convection is expected. Hi-res guidance is
indicating fairly high rainfall totals over locations that
have received significant amounts over the past few days, plus
they are slightly more focused from Jefferson Co through Rapides.
Opted to expand the FFA farther south for today.

A lull in convection may occur this evening, however another round
of wet weather is expected Thursday as the same pattern remains in
place.

For Friday the weak surface convergence begins to lift northwest,
but the overall pattern will remain in place. More rain.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 215 AM CDT Wed Aug 24 2022

Forecast for this weekend into early next week look to remain on the
wet side with above seasonal pops each day. The reason will be a
relative weakness overhead in the sub-tropical ridge, while
southerly flow continues to bring in abundant Gulf moisture. Even
though there will be no low level surface boundary around to focus
storm development, daytime heating and an active sea breeze should
be enough for a good deal of showers and storms from late morning
into the afternoon.

With the expected extra cloud cover and convection, high
temperatures each day are expected to be a little below climo norms.

07/Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Wed Aug 24 2022

Widespread showers and scattered thunderstorms will continue
through the afternoon and early evening hours before becoming more
isolated by late evening. Gusty winds and visibility restrictions
can be expected in the vicinity of these storms.

The significant rainfall that has fallen thus far today along with
light winds overnight could lead to some areas of fog or low
ceiling development especially at AEX, but confidence in this
isn't high enough to include anywhere except AEX at this time.

Redevelopment of showers is expected to begin again very early
Thursday morning with thunderstorms again developing by mid to
late morning.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  88  73  89 /  60  80  40  70
LCH  73  86  73  86 /  70  90  60  80
LFT  75  86  75  86 /  70 100  60  80
BPT  74  88  74  88 /  70  80  60  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until 7 PM CDT this evening for LAZ027>033-041>043.

TX...Flood Watch until 7 PM CDT this evening for TXZ180-201-215-216-
     259>262.

GM...None.
&&

SHORT TERM...66
LONG TERM....07
AVIATION...05
Hazardous weather outlook, Aug 24, 3:56 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
356 AM CDT Wed Aug 24 2022

LAZ027>030-TXZ180-201-259>262-250900-
Vernon-Rapides-Avoyelles-Beauregard-Tyler-Hardin-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-041>043-TXZ215-216-250900-
Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-Acadia-
Jefferson-Orange-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-052>055-073-074-250900-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Tonight.

Widespread thunderstorms are expected and some may produce frequent
lightning with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-250900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and tonight. Stronger storms could produce locally higher
winds and seas, along with occasional cloud to water lightning and
heavy rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day through
the week. Locally higher winds and seas along with occasional to
frequent cloud to water lightning and heavy rainfall can be expected
with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 24, 11:21 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1121 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 SSE ALEXANDRIA        31.25N 92.45W
08/24/2022                   RAPIDES            LA   PUBLIC

            PUBLIC REPORTS FLOODING IN THE MARTIN PARK
            AREA.

&&
Local storm report, Aug 24, 11:29 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     FLASH FLOOD      6 N GRAND LAKE          30.12N 93.27W
08/24/2022                   CALCASIEU          LA   MESONET

            LOCAL WATER LEVEL GAGE INDICATES WATER OUT
            OF THE BANKS.

&&
Local storm report, Aug 24, 11:33 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1133 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HEAVY RAIN       7 SSE GARDNER           31.18N 92.63W
08/24/2022  M5.98 INCH       RAPIDES            LA   MESONET

            MESONET STATION GARL1 EVANGELINE GARDNER.

&&
Local storm report, Aug 24, 11:34 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1134 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HEAVY RAIN       1 N DE QUINCY           30.46N 93.44W
08/24/2022  M5.99 INCH       CALCASIEU          LA   MESONET

&&
Local storm report, Aug 24, 11:36 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       1 ENE DE QUINCY         30.46N 93.43W
08/24/2022  M5.24 INCH       CALCASIEU          LA   MESONET

&&
Local storm report, Aug 24, 11:47 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1147 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLASH FLOOD      3 E GRAND LAKE          30.05N 93.23W
08/24/2022                   CAMERON            LA   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:49 AM CDTFlash Flood WarningLCHNewton, Orange4 hr
Aug 24, 9:26 AM CDTFlash Flood WarningLCHAvoyelles, Rapides, Vernon3 hr
Aug 24, 10:47 AM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2022Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.